Incidence of contrast-induced nephropathy in patients with multiple myeloma undergoing contrast-enhanced CT

Jay K. Pahade, Christina A. LeBedis, Vassilios D. Raptopoulos, David E. Avigan, Chun S. Yam, Jonathan B. Kruskal, Ivan Pedrosa

Research output: Contribution to journalArticle

39 Scopus citations

Abstract

OBJECTIVE. The purpose of this article is to evaluate the incidence of contrast-induced nephropathy (CIN) and the effects of associated risk factors in patients with multiple myeloma undergoing contrast-enhanced CT (CECT) with IV administration of nonionic iodinated contrast agent. MATERIALS AND METHODS. This retrospective review of medical records identified patients with a diagnosis of myeloma who underwent a CECT examination of the chest, abdomen, or pelvis between January 1, 2005, and December 1, 2008. Analysis for CIN, as defined by an increase in creatinine level after the CECT examination of 25% or more, or of 0.5 mg/dL, compared with the level before the CECT examination, both within 48 hours and within 7 days, was performed. Statistical correlations between the development of CIN and creatinine level before CECT examination, patient location, type and amount of contrast agent, blood urea nitrogen - creatinine ratio, history of diabetes, hypercalcemia, Bence Jones proteinuria, β2-microglobulin level, albumin level, International Myeloma Staging System stage, and history of myeloma provided at the time the CT examination was ordered were calculated. RESULTS. Forty-six patients who completed 80 unique examinations were included; their average creatinine level before CECT examination was 0.97 mg/dL. There was no significant difference in the average creatinine levels before CT examination between patients without and those with CIN. Four (5%) and 12 (15%) patients developed CIN within 48 hours and 7 days, respectively. Only serum β2-microglobulin level showed a statistically significant (p = 0.03) correlation with the development of CIN. CONCLUSION. The incidence of CIN in patients with multiple myeloma with a normal creatinine level is low and correlates with β2- microglobulin levels. The administration of contrast agent in this patient population is safe but should be based on the potential benefit of the examination and the expected low risk of developing CIN.

Original languageEnglish (US)
Pages (from-to)1094-1101
Number of pages8
JournalAmerican Journal of Roentgenology
Volume196
Issue number5
DOIs
StatePublished - May 1 2011

Keywords

  • Contrast-induced nephropathy
  • Multiple myeloma

ASJC Scopus subject areas

  • Radiology Nuclear Medicine and imaging

Fingerprint Dive into the research topics of 'Incidence of contrast-induced nephropathy in patients with multiple myeloma undergoing contrast-enhanced CT'. Together they form a unique fingerprint.

  • Cite this